Are PPIs affecting allergy?


allergy - dandelion

A new analysis has found an association between taking prescription antacids and the risk of developing allergies

A population-based analysis of health insurance records data for 8.2 million Austrians (97% of the population) was performed on data generated between 2009 and 2013.

The medicines included were prescription gastric acid inhibitors, anti-allergic drugs, and other commonly prescribed (lipid-modifying and antihypertensive) drugs used as controls.

According to Erika Jensen-Jarolim and colleagues, the findings provide a real-world validation of previous experimental observations.

The data showed people using prescription gastric acid inhibitors were twice as likely to need an anti-allergy medication in subsequent years. Those taking six daily doses per year were at risk, which increased with more frequent usage.

“We show that rate ratios for anti-allergic following gastric acid-inhibiting drug prescriptions are 1.96 (95% CI:1.95–1.97) and 3.07 (95%-CI:2.89–3.27) in an overall and regional Austrian dataset,” the researchers wrote.

“These findings are more prominent in women and occur for all assessed gastric acid-inhibiting substances. Rate ratios increase from 1.47 (95% CI:1.45–1.49) in subjects <20 years, to 5.20 (95%-CI:5.15–5.25) in> 60 year olds.

“We report an epidemiologic relationship between gastric acid-suppression and development of allergic symptoms.”

The researchers write that the favourable safety profile of PPIs has led to their overprescription by physicians, resulting in the fact that 4.9% of internal and 23.3% of surgical patients are already prescribed a PPI with hospital admission.

“The view on PPI as harmless co-medication has increasingly been challenged by reports of potentially related complications, e.g., increased risk of osteoporotic fractures, Clostridium difficile or other enteric infections, pneumonia, and many more, especially in long-term usage.

“Over the past years, our group developed the concept that gastric acid inhibitors also promote the development of allergic disease not only in adults, but even imprinting the next generation for allergy.”

Commenting on the results, Professor Nikolai Petrovsky from the College of Medicine and Public Health at Flinders University said the retrospective study was “interesting”.

“As always, data from non-controlled retrospective studies needs to be treated with caution, as it cannot be used to establish a causal link,” he observed.

“Nevertheless, this study highlights the extremely large percentage of the population taking such gastric acid suppressant medication, raising the question of whether these medications are being overused.

“The association was seen with courses of gastric acid suppressant medication as short as six days, which implies if this effect is real then it must be able to work extremely fast.

“As the postulated mechanism is the prevention of breakdown of allergens in food in the absence of gastric acid, it might be expected that the increase in allergies should be restricted to oral allergies, such as nuts or shellfish, and not other allergies, such as to insect stings or aero-allergens.

“Unfortunately this study was unable to extract such data, with this being a major limitation in its design.”

Pharmacist by training Dr Elena Schneider, an NHMRC Research Fellow at the University of Melbourne, Pharmacology and Therapeutics, also commented.

“Needlessly said, certain people with certain medical conditions need their appropriate therapy for long-term acid suppression, but the majority of people with heartburn and reflux should not be using these drugs long-term,” she said.

Previous Top 10 emerging roles within community pharmacy
Next Dispensing back in the spotlight

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

2 Comments

  1. Jacqueline Hagidimitriou
    02/08/2019

    Not surprising……we have a war on gastric acid with PPIs when acid is necessary for protein digestion! What is our immune system supposed to do when challenged by intact proteins in the digestive tract? Mount a response!

  2. Janis
    10/08/2019

    Maybe people with histamine issues?

Leave a reply